Alert archive / Arizona / Special Weather Statements in 2021

Special Weather Statement, NWS Tucson, AZ

July 8, 2021

NWS Tucson, AZ issued this special weather statement at Jul 8, 2021, 5:17 PM MST. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 8, 2021, 5:17 PM MST (00:17 UTC)
Expired
Jul 8, 2021, 6:00 PM MST
In force
43 min
Issued by
NWS Tucson, AZ

The radar

The Phoenix radar (KIWA), 156 km from the middle of the area, began a volume at 00:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 00:00Z, 0.3 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 00:00Z on 2021-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 494 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 00:00Z on 2021-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
494 J/kg
Mixed-layer CIN
-102 J/kg
Mixed-layer LCL
3376 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
-21 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

300 
WWUS85 KTWC 090017
SPSTWC

Special Weather Statement
National Weather Service Tucson AZ
517 PM MST Thu Jul 8 2021
 
AZZ501-502-090100-
Western Pima County Including Ajo/Organ Pipe Cactus National
Monument-Tohono O'odham Nation including Sells-
517 PM MST Thu Jul 8 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PIMA COUNTY UNTIL
600 PM MST...

At 516 PM MST, Doppler radar was tracking a strong thunderstorm 7
miles south of Ajo, moving west at 5 mph.

Wind gusts of 50 mph and blowing dust will be possible with this
storm.

Locations impacted include...
Ajo, Organ Pipe Cactus National Monument and Why. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3233 11271 3224 11272 3212 11280 3220 11307
      3236 11301 3248 11293
TIME...MOT...LOC 0016Z 111DEG 6KT 3227 11285 

$$

Cerniglia

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this special weather statement went out at Jul 8, 2:45 PM MST, 2 hours 32 minutes earlier.

Area forecast discussion, Jul 8, 2:45 PM MST, 2 hours 32 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
245 PM MST Thu Jul 8 2021

.SYNOPSIS...We'll keep enough moisture around for isolated to
scattered thunderstorms the next few days, with temperatures running
several degrees above average for much of the area. Then conditions
look favorable for an increase in thunderstorm activity by early
next week.

&&

.DISCUSSION...Convection just starting to get going up on the Rim
this afternoon, pretty much on schedule. This will continue to build
and move to the west-southwest through the evening hours. The big
question is how far into the lower deserts will it hold together and
how far south will it be into our forecast area. The various CAM
solutions all have some basic idea of this convection passing across
portions of Pinal county and possibly central and western Pima
county. The variance in the details relates to how far into the
desert they make it, the exact trajectory and the strength of the
storms. The 12Z UA WRF GFS appears to be the most robust for our
area including impacting the NW half of the Tucson Metro. That seems
a bit heavy handed but we also ended up with bonus storms last night.

The biggest concern is the potential for blowing dust NW of Tucson
(primarily Pinal County) as outflows move to the southwest. HREF Max
Wind Speed probabilities are highest this area for 30 kts or greater.
So in coordination with Phoenix, followed them with issuing a Blowing
Dust Advisory for that area and out through western Pima County to
cover this potential. Pinal County has been on the light side for
precipitation lately and it wouldn't take much to loft dust. Will be
interesting to see how this plays out.

In the meantime, later tonight a low level moisture surge is
anticipated from the southwest tonight, strong enough to push well
east of Tucson with dewpoints jumping into the 60s once again. This
should help to set us up for a chance of storms in the central part
of the forecast area late Friday afternoon into the evening hours.
Basically Graham, western Cochise, Santa Cruz, eastern Pima and
southeast Pinal. May not be a lot of convection, but that will likely
be where it is focused. Model guidance suggests the potential for
light convection during the overnight hours for part of the northwest
part of the area as well.

This weekend, we remain in this NE mid-level flow that we have been
under for several days. We manage to maintain our precipitable water
values and potentially nudge them up a bit with continued low level
surges. So we will maintain our daily threat of thunderstorms/showers
with the prime generation areas being east and south of Tucson, with
some variation like we are currently seeing based on subtle changes.
Through Sunday we will maintain warmer than average temperatures and
with the elevated moisture levels we nudge close to heat warning
criteria in a few spots but not enough to justify a warning at this
time. Monday onward, the afternoon temperature trend is downward.

That downward trend points to a change in the pattern which should
also bring about increased chances for showers and thunderstorms
areawide next week. The upper level high weakens with the flow
becoming more easterly for a time which is less suppressive and
supportive of increased moisture over the area. Add to that a few
disturbances moving west across the area to help out convective
development as well. So, pops next week trend up early in the week
and afternoon temps trend down to below average level by Wednesday.

&&

.AVIATION...Valid through 09/12Z.
SCT clouds 8k-12k ft MSL through the period except SCT-BKN with
layers above at times through 09/06Z, mainly north of a
Safford/Tucson/Sells line. Isolated SHRA/TSRA in those northern areas
as well with local blowing dust NW of KTUS. Wind gusts to 40 kts
possible near any TSRA. Otherwise, surface winds generally out of the
east and south at 5-10 kts into the early evening then becoming
southwest to 15 kts overnight. Aviation discussion not updated for
TAF amendments.

&&

.FIRE WEATHER...Isolated to scattered thunderstorms are expected
north of a Safford/Tucson/Sells line this evening with a few storms
over more central areas (west of Willcox, east of Sells) Friday.
This weekend there should be a bit of an uptick in activity as
moisture trends up a bit. A further increase is expected next week
with a more favorable environment for storms, similar to last week.
Min RH values will generally be in the 15-25 percent range for lower
elevations through Monday with very good overnight recoveries before
increasing Tuesday onward. Gusty east winds at times today, otherwise
generally winds will be light and follow normal daily trends when
not influenced by storms.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
Blowing Dust Advisory from 5 PM this afternoon to 8 PM MST this
evening for AZZ501-502-505.

&&

Public...Cerniglia
Aviation...Cerniglia
Fire Weather....Cerniglia

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Jul 8, 5:17 PM MST, 0 minutes before
Special Weather Statement
National Weather Service Tucson AZ
517 PM MST Thu Jul 8 2021

AZZ501-502-090100-
Western Pima County Including Ajo/Organ Pipe Cactus National
Monument-Tohono O'odham Nation including Sells-
517 PM MST Thu Jul 8 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PIMA COUNTY UNTIL
600 PM MST...

At 516 PM MST, Doppler radar was tracking a strong thunderstorm 7
miles south of Ajo, moving west at 5 mph.

Wind gusts of 50 mph and blowing dust will be possible with this
storm.

Locations impacted include...
Ajo, Organ Pipe Cactus National Monument and Why.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3233 11271 3224 11272 3212 11280 3220 11307
      3236 11301 3248 11293
TIME...MOT...LOC 0016Z 111DEG 6KT 3227 11285

Cerniglia

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 2:52 PM MSTSpecial Weather StatementTWCSanta Cruz23 min
Jul 9, 3:06 PM MSTSevere Thunderstorm WarningTWCPima39 min
Jul 9, 3:29 PM MSTTornado WarningTWCPima31 min
Jul 9, 3:45 PM MSTSevere Thunderstorm WarningTWCPima30 min
Jul 9, 3:52 PM MSTFlash Flood WarningTWCPima113 min
Jul 9, 4:08 PM MSTSevere Thunderstorm WarningTWCPima52 min
Jul 9, 4:58 PM MSTSevere Thunderstorm WarningTWCGraham, Pinal19 min

Nearby

Special Weather Statements in Arizona, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.